Florida, 2010

Lightning Strikes in Florida, July 29, 2010

July 29, 2010 · NWS TBW · 3 events in 3 counties and zones

High pressure ridging across the region allowed for scattered thunderstorms to develop in the afternoon along seabreeze boundaries. Lightning from the storms caused damage to a few homes and struck an individual.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

High pressure ridging across the region allowed for scattered thunderstorms to develop in the afternoon along seabreeze boundaries. Lightning from the storms caused damage to a few homes and struck an individual.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 29, 11:07 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 29, 11:07 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1207 PM EDT THU JUL 29 2010

...ABOVE NORMAL TEMPERATURES NEXT 7 DAYS...

HIGH PRESSURE RIDGE CONTINUES THROUGH NEXT THURSDAY WITH
TEMPERATURES IN THE LOW TO MID 90S AND LATE MORNING AND AFTERNOON
HEAT INDICIES OF 105 TO 110. AREAS WITH OVERNIGHT LOWS OF 80 OR
WARMER WILL NEED HEAT ADVISORIES.

.SHORT TERM (TONIGHT - SUNDAY)...
SURFACE HIGH PRESSURE RIDGE AXIS IN THE FLORIDA STRAITS TONIGHT
WILL DRIFT INTO THE NORTHERN FORECAST AREA OVER THE WEEKEND.
WESTERLY SURFACE FLOW WILL BE WEAK SO RIP CURRENTS NOT A THREAT.
THE WEAK WINDS WILL ALLOW THE GULF COAST SEA BREEZE TO MOVE INLAND
EACH DAY. THE BEST COVERAGE OF STORMS WILL BE ACROSS THE INLAND
COUNTIES WITH SOME OF THE STORMS DRIFTING BACK TO THE COAST LATER
IN THE AFTERNOON AND EVENING.

.LONG TERM (SUNDAY NIGHT - THURSDAY)...
SURFACE HIGH PRESSURE RIDGE AXIS TO REMAIN JUST NORTH OF FORECAST
AREA THROUGH PERIOD BRINGING A MORE TYPICAL SUMMER PATTERN TO WEST
CENTRAL AND SOUTHWEST FLORIDA. LOOK FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS AS THE ATLANTIC COAST SEA BREEZE MOVES WEST
ACROSS THE AREA. A PERSISTANT PATTERN MEANS LITTLE VARIANCE IN MOS
AND GRIDDED FORECAST. NO MAJOR CHANGES TO GOING FORECAST.

&&

.MARINE...
SURFACE RIDGE MOVES NORTH THROUGH WATERS DURING PERIOD. NORTHERLY
WINDS 5 TO 10 KNOTS TO BECOME MORE EASTERLY ACROSS ENTIRE AREA
TUESDAY. SEAS WILL REMAIN 3 FT OR LESS.

&&

.AVIATION...
ONSHORE FLOW COMBINED WITH OUTFLOW BOUNDARIES FROM INLAND STORMS
WILL KEEP VICINITY THUNDERSTORMS THROUGH 02Z. BRIEF MVFR CIGS ARE
POSSIBLE IN STORMS SO WILL UPDATE TAF IF STORM IS HEADED TOWARD
ANY OF THE TERMINALS. OTHWERWISE VFR CONDITION WILL PREVAIL
THROUGH 18Z FRIDAY.

&&

.FIRE WEATHER...
HIGH HUMIDITY KEEPS CONDITIONS BELOW CRITERIA FOR THE FORSEEABLE
FUTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  79  93  79  92 /  20  30  20  30
FMY  77  93  76  93 /  20  30  20  30
GIF  77  95  76  94 /  20  40  20  40
SRQ  77  91  76  91 /  20  30  20  30
BKV  74  94  75  93 /  20  30  20  30
SPG  81  92  82  90 /  20  30  20  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR PINELLAS.

GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...72/NOAH
LONG TERM/AVIATION...22/REYNES
Hazardous weather outlook, Jul 29, 4:21 AM EST, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
521 AM EDT THU JUL 29 2010

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-291500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-
521 AM EDT THU JUL 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
AMPLE MOISTURE COUPLED WITH DAYTIME HEATING AND THE SEA BREEZE
CIRCULATIONS WILL HELP TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS
OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. STORMS THAT DEVELOP
TODAY WILL MOVE TO THE SOUTH AND SOUTHWEST AND WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINS...STRONG DOWNBURST WINDS...AND FREQUENT
LIGHTNING STRIKES. IF THREATENING WEATHER APPROACHES YOUR LOCATION
MOVE INDOOR IMMEDIATELY.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES RISING INTO THE MID AND UPPER 90S COMBINED WITH HIGH
HUMIDITY VALUES WILL AGAIN CREATE HEAT INDICES IN THE 105 TO 110
DEGREE RANGE DURING THE AFTERNOON HOURS. IF YOU MUST BE OUTDOORS
TODAY DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT
AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY
MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF
POSSIBLE. DO NOT LEAVE CHILDREN OR PETS IN LOCKED VEHICLES!
TEMPERATURES CAN RISE ABOVE 130 DEGREES IN MINUTES...QUICKLY
INCREASING THE CHANCE FOR HEAT STROKE AND POSSIBLE DEATH. MAKE
SURE TO CHECK UP ON RELATIVES...NEIGHBORS AND THE ELDERLY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE REGION
EACH DAY THROUGH THE PERIOD. A SOUTHWEST TO WESTERLY STEERING FLOW
WILL PUSH THE SHOWERS AND STORMS TOWARD INLAND LOCATIONS EACH
AFTERNOON THROUGH SUNDAY. DURING MONDAY THROUGH WEDNESDAY A SOUTHEAST
STEERING FLOW WILL FAVOR THE GREATEST AREAL COVERAGE OF STORMS TO
BE OVER COASTAL LOCATIONS LATE IN THE AFTERNOON AND EARLY EVENING
HOURS. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAINS...GUSTY WINDS...AND FREQUENT LIGHTNING STRIKES.

...EXCESSIVE HEAT IMPACT...
TEMPERATURES WILL REMAIN ABOVE NORMAL WITH DAYTIME HIGHS CLIMBING
INTO THE MIDDLE 90S EACH DAY. THESE HOT TEMPERATURES COMBINED WITH
HIGH HUMIDITY VALUES WILL CONTINUE TO PRODUCE HIGH HEAT INDICES IN
THE 105 TO 110 DEGREE RANGE EACH DAY DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, Jul 29, 12:22 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
122 PM EDT THU JUL 29 2010

FLZ050-291800-
PINELLAS-
122 PM EDT THU JUL 29 2010

...STRONG THUNDERSTORM WILL CONTINUE TO AFFECT SOUTHERN PINELLAS
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM
LOCATED NEAR KENNETH CITY...OR NEAR PINELLAS PARK...NEARLY
STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING SEMINOLE...
PINELLAS PARK...MADEIRA BEACH AND LEALMAN...UNTIL 200 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS
OCCURRING. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN
DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE
BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2799 8280 2799 8269 2794 8272 2789 8261
      2789 8256 2786 8259 2777 8263 2772 8263
      2767 8268 2772 8269 2774 8272 2768 8271
      2768 8274 2777 8278 2788 8286
TIME...MOT...LOC 1721Z 358DEG 7KT 2779 8272

The radar

The Tampa radar (KTBW), 32 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Pinellas

When
July 29, 12:29 PM EST
Where
Pinellas County, 1.46 mi SSW of Kenneth City
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
27.790, -82.717

Lightning struck a house near the intersection of 19th Avenue North and 60th Street North and made a hole in the roof.

Lightning, Sarasota

When
July 29, 1:45 PM EST
Where
Sarasota County, 1.66 mi E of Warm Mineral Springs
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
27.052, -82.243

A 45-year-old construction worker was struck by lightning while packing up his tools on a jobsite in North Port. The strike entered his right knee and exited his left foot. He suffered burns around the entrance and exit areas and was hospitalized.

Lightning, Hillsborough

When
July 29, 3:57 PM EST
Where
Hillsborough County, 1.51 mi SSW of Lithia
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
27.830, -82.180

Lightning struck a large house and caused a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252739, 254327, 252740.